Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 240, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 2016, 7:16 PM CDT for 5 counties in Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2016, 7:16 PM CDT (00:16 UTC)
- Expired
- Jul 15, 2016, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1237 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2286 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.9
The text
As transmitted.
043
WUUS53 KDDC 160016
SVRDDC
KSC007-025-033-097-119-160100-
/O.NEW.KDDC.SV.W.0240.160716T0016Z-160716T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN CLARK COUNTY IN SOUTHWESTERN KANSAS...
SOUTHEASTERN MEADE COUNTY IN SOUTHWESTERN KANSAS...
SOUTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 716 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES EAST OF CLARK STATE LAKE TO 9 MILES
SOUTHWEST OF KNOWLES...MOVING SOUTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ASHLAND...COLDWATER...PROTECTION...ENGLEWOOD...SITKA...ACRES...
BUTTERMILK AND LAKE COLDWATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 10016 3745 9960 3700 9894
TIME...MOT...LOC 0016Z 308DEG 34KT 3739 9972 3681 10033
HAIL...0.75IN
WIND...70MPH
$$
TURNER2 follow-up statements
407
WWUS53 KDDC 160037
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 PM CDT FRI JUL 15 2016
KSC007-025-033-097-119-160100-
/O.CON.KDDC.SV.W.0240.000000T0000Z-160716T0100Z/
COMANCHE KS-CLARK KS-MEADE KS-BARBER KS-KIOWA KS-
737 PM CDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN COMANCHE...SOUTHEASTERN CLARK...SOUTHEASTERN
MEADE...SOUTHWESTERN BARBER AND SOUTHWESTERN KIOWA COUNTIES...
AT 737 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF PROTECTION TO 5 MILES NORTH OF
SLAPOUT...MOVING SOUTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...COLDWATER...PROTECTION...ENGLEWOOD...SITKA...ACRES...
BUTTERMILK AND LAKE COLDWATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 10016 3745 9960 3700 9894
TIME...MOT...LOC 0037Z 308DEG 34KT 3728 9954 3670 10015
HAIL...0.88IN
WIND...70MPH
$$
TURNER270 WWUS53 KDDC 160054 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 754 PM CDT FRI JUL 15 2016 KSC007-025-033-097-119-160102- /O.EXP.KDDC.SV.W.0240.000000T0000Z-160716T0100Z/ COMANCHE KS-CLARK KS-MEADE KS-BARBER KS-KIOWA KS- 754 PM CDT FRI JUL 15 2016 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COMANCHE... SOUTHEASTERN CLARK...SOUTHEASTERN MEADE...SOUTHWESTERN BARBER AND SOUTHWESTERN KIOWA COUNTIES WILL EXPIRE AT 800 PM CDT... THE STORMS WHICH PROMPTED THE WARNING ARE SLOWLY WEAKENING BELOW SEVERE LIMITS. WIND GUSTS TO 50 MPH...HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING WILL CONTINUE THROUGH 830 PM. THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN KANSAS. LAT...LON 3700 10016 3745 9960 3700 9894 TIME...MOT...LOC 0052Z 308DEG 34KT 3728 9954 3670 10015 $$ TURNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:29 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 15, 2:29 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Dodge City KS 229 PM CDT FRI JUL 15 2016 ...Updated Short Term and Long Term sections... .SHORT TERM...(This evening through Saturday) Issued at 216 PM CDT Fri Jul 15 2016 Potentially significant severe weather event is about to unfold across far western Kansas. At 19Z, we were tracking an old outflow boundary extending from just south of GLD to just south of LaCrosse. This boundary was starting to stall out with late afternoon insolation setting in. This boundary, in addition to a triple point area just south of GLD, will be the focus for thunderstorm development. In fact, storms were already underway at the triple point southwest of GLD. Additional storms were starting to form in the well-mixed hot airmass in Baca Co. We fully expect a severe MCS, potentially signficant, to roll southeast through much of southwest KS through the evening. There may be a couple of 80-mph wind gust/damage reports in this setup along with (initially early) golfball hail reports. The very damaging wind threat is of moist concern, however. The MCS will likely clear southwest KS in the 04-07z time frame, but not before resulting in some widespread 0.50 to 1.00 inch rainfall amounts. The forward- propagating tendency of the MCS would most likely prevent excessive rainfall in this event. .LONG TERM...(Saturday night through Friday) Issued at 216 PM CDT Fri Jul 15 2016 Not much emphasis on the Long Term given quieter weather regime through much of this period and all the focus on the more important near term severe weather threat. Looking at the long term global models, they all still agree on a 600 decameter 500mb high settling in through much of the week which will result in persistent daytime highs around 100 each day and lows generally in the lower 70s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 1230 PM CDT Fri Jul 15 2016 A severe MCS is forecast to move southeast across southwest KS this evening, which will most likely impact GCK and DDC terminals. HYS will probably be glanced by the MCS, but will include VCTS for a few hours there, too. Very strong winds may occur at both GCK and DDC terminals with the thunderstorms this evenings, perhaps briefly in excess of 45 or 50 knots. The thunderstorm activity will likely clear the region in the 03-06z time frame with VFR resuming and a gradual shift in wind to the east and southeast by Saturday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 94 73 100 / 70 10 10 10 GCK 66 95 72 100 / 70 10 10 10 EHA 65 98 72 101 / 60 10 10 10 LBL 66 98 73 102 / 70 10 10 10 HYS 66 91 73 99 / 40 10 10 10 P28 68 94 74 100 / 70 20 10 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous weather outlook, Jul 15, 11:32 AM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1132 AM CDT FRI JUL 15 2016 KSZ030-031-043>046-061>066-074>081-084>090-161645- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1132 AM CDT FRI JUL 15 2016 /1032 AM MDT FRI JUL 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS THE THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH LATE THIS EVENING, WITH POTENTIALLY WIDELY SCATTERED SIGNIFICANT SEVERE THUNDERSTORMS CAPABLE OF GREATER THAN GOLF BALL SIZE HAIL AND VERY DAMAGING WIND GUSTS TO 80 MPH. SEVERE THUNDERSTORMS WILL LIKELY FIRST DEVELOP DURING THE MID TO LATE AFTERNOON HOURS ACROSS NORTHEAST COLORADO AND FAR NORTHWEST KANSAS, THEN MOVE SOUTHEAST AS THEY MATURE AND GROW INTO A SEVERE THUNDERSTORM COMPLEX DURING THE EVENING HOURS.THE GREATEST SEVERE WEATHER THREAT WILL INCLUDE AREAS BETWEEN THE COLORADO BORDER AND HIGHWAY 283 FROM A SCOTT CITY LATITUDE IN THE NORTH DOWN TO THE OKLAHOMA BORDER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORMS SPOTTERS WILL LIKELY BE NEEDED FROM LATE AFTERNOON THROUGH LATE THIS EVENING OVER MUCH OF WEST CENTRAL AND SOUTHWEST KANSAS, PARTICULARLY ALONG AND WEST OF THE HIGHWAY 283 CORRIDOR TO THE COLORADO BORDER. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Local storm report, Jul 15, 5:24 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TORNADO 4 W SYRACUSE 37.98N 101.82W
07/15/2016 HAMILTON KS STORM CHASER
CHASER REPORTED CONE TORNADO THAT LASTED 20 MINS.
&&Local storm report, Jul 15, 5:37 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 7 E COOLIDGE 38.04N 101.88W
07/15/2016 M1.25 INCH HAMILTON KS STORM CHASER
&&Local storm report, Jul 15, 5:43 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
543 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND GST 4 NW PIERCEVILLE 37.93N 100.72W
07/15/2016 M74 MPH FINNEY KS ASOS
THIS REPORT IS AT THE GARDEN CITY AIRPORT.
&&
LEELocal storm report, Jul 15, 6:18 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 2 NW DODGE CITY 37.78N 100.04W
07/15/2016 E85 MPH FORD KS NWS EMPLOYEE
LOST WINDOW TOO
&&Local storm report, Jul 15, 6:22 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 NW DODGE CITY 37.78N 100.04W
07/15/2016 FORD KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A SEMI WAS BLOWN
OVER ON HIGHWAY 50.
&&
RBLocal storm report, Jul 15, 6:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG MONTEZUMA 37.60N 100.44W
07/15/2016 GRAY KS EMERGENCY MNGR
REPORTS OF SEVERAL 6 TO 7 INCH DIAMETER TREE
LIMBS DOWN IN MONTEZUMA.
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 28 min |
| Jul 15, 8:00 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 60 min |
| Jul 15, 8:27 PM CDT | Areal Flood Advisory | DDC | Clark, Ford, Gray, Meade | 2 hr |
| Jul 15, 8:32 PM CDT | Special Weather Statement | DDC | Comanche | 58 min |
| Jul 15, 9:07 PM CDT | Special Weather Statement | DDC | Barber | 53 min |
| Jul 16, 6:49 AM CDT | Dense Fog Advisory | DDC | Ellis, Trego | 96 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.